Side Effects of Hepatitis C Drugs Mavyret, Zepatier and Vosevi Linked To Serious Liver Injuries: FDA

Federal regulators warn that some hepatitis C drugs, including Mavyret, Zepatier and Vosevi may cause serious liver injury in patients already suffering from advanced liver disease, which has resulted in cases of liver failure and some deaths.

In a drug safety communication issued on August 28, the FDA indicates that side effects of the hepatitis C drugs may be responsible for dozens of identified cases where patients suffered liver decompensation, a form of liver damage.

Mavyret, Zepatier and Vosevi are used to treat chronic hepatitis C for patients without liver impairment, or those with a mild liver impairment condition known as Child-Pugh A.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

All three drugs contain a hepatitis C virus (HCV) protease inhibitor, and the FDA found that many cases involved patients who had moderate to severe liver impairment and should not have been given the drugs in the first place. Most patients saw improvement or symptoms resolved after they stopped taking the medication.

In total, the FDA identified 63 cases of liver decompensation, liver failure and death linked to the drugs. That included 46 cases involving side effects of Mavyret, 14 involving side effects of Zepatier, and three involving side effects of Vosevi, which were reported to both the FDA’s Adverse Event Reporting System and in medical literature as of January 8, 2019. Those reports involved eight deaths.

More than half of the cases involved patients who had been misdiagnosed with as having mild or no liver damage, when in fact there was evidence they suffered advanced liver disease or other pre-existing risk factors.

The median onset time of liver damage was 22 days, but ranged from occurring after just two days to waiting as long as 16 weeks.

The FDA advises health care professionals to continue to prescribe the drugs for patients without liver impairment or mild impairment, but to assess the severity of liver disease at baseline and to closely monitor patients for signs of worsening liver function. The agency urges them to use care in assessing baseline liver disease and to discontinue these medicines in patients who develop signs of worsening liver function.

Patients are being advised to contact their healthcare professional if they are taking these drugs and experience:

  • Fatigue
  • Weakness
  • Loss of appetite
  • Nausea
  • Vomiting
  • Yellow eyes or skin
  • Light-colored stools.

They should let their doctor know of any liver impairment or pre-existing risk factors, such as alcohol abuse, and should not stop taking these medications without first consulting a healthcare professional.

The FDA urges healthcare professionals and patients to report side effects involving Mavyret, Zepatier and Vosevi to the FDA MedWatch adverse event reporting system.

8 Comments

  • MelissaJuly 19, 2022 at 8:55 pm

    I took Mavyret for 8 days and now I have a permanent neurological Disorder that there is no known course of cure or treatment for. I shake violently, pass out, my gait and all four limbs are involved. Mavyret totally fried my nervous system. I have been deemed totally and permanently disabled because of Mavyret. I too will be happy to participate in a class action suit.

  • TanjaJuly 13, 2022 at 9:36 am

    Hi, My story is like Eric's brother. I was positiv on HCV for over 30 years. Never a problem but only stigma and fear to transfer it to others. After the treatment with Zepatier now I'm in cirrhosis and liver cancer. I will die soon. My question is : is there any group legal accusations against this drugs?

  • LeynaJuly 12, 2021 at 4:47 pm

    During my treatment, taking mayvret, I experienced extreme vertigo.. would literally fall over sideways multiple times a day, my emotions were uncontrollable, my hormones still to this day feel completely out of whack and since I started takin mayvret and to this day my menstrual cycle last about 2 weeks and is extremely painful and emotional, I’d say about 5x worse than before. During treatment t[Show More]During my treatment, taking mayvret, I experienced extreme vertigo.. would literally fall over sideways multiple times a day, my emotions were uncontrollable, my hormones still to this day feel completely out of whack and since I started takin mayvret and to this day my menstrual cycle last about 2 weeks and is extremely painful and emotional, I’d say about 5x worse than before. During treatment the stomach pains and nausea was absolutely unmanageable. My hair came out in chunks and I lost about a quarter of its volume and seems to have no grown back nor really grown at all. Last year I was experience extreme pain on my right side of my rib cage. The urgent care was considered I was experiencing liver failure so they sent me to the er. My white blood cell Count was low, blood pressure low, iron levels low and my bilirubin levels very high. I was sent to a specialist where after many tests she concluded I had a “hereditary condition ” called Gilbert’s syndrome… now I want to make it clear I am the only one with liver issues in my family history,. No one in my family has ever had a liver disease or condition. My treatment ended in July 2019 and here I am July 2020 still seriously effected. Please help. These companies need to be held accountable and us patients want answers!

  • Richard (RogerApril 28, 2021 at 8:52 pm

    I am his wife. Dr's treated my husband for hip c with Mavyrec for 12 weeks. Prior to taking Mavyrec his blood work was all within normal cbc ranges. After the 12 weeks his cbc levels were extremely low. Platelets down to 30k & both red & white blood cells lower than normal range. He also now has very low iron & a plastic anemia as well as numerous other blood count issues. People need to know [Show More]I am his wife. Dr's treated my husband for hip c with Mavyrec for 12 weeks. Prior to taking Mavyrec his blood work was all within normal cbc ranges. After the 12 weeks his cbc levels were extremely low. Platelets down to 30k & both red & white blood cells lower than normal range. He also now has very low iron & a plastic anemia as well as numerous other blood count issues. People need to know this. My husband has been given iron fusions & many platelets IV over the past year. I would like to file a class action lawsuit or get into a class action lawsuit. Please call me. My name is Trina . Thank you

  • EricSeptember 28, 2020 at 1:48 am

    My brother took 13 pills of the Vosevi drug as prescribed (1 per day) it shut his liver down and the rest of the organs followed. He passed away a few days after discontinuing taking it. He was being treated for liver cancer, had cirrhosis, was bipolar and had had hep c for over 35 years. When there was some question by the oncologist treating his cancer about treating the hep c at the same time t[Show More]My brother took 13 pills of the Vosevi drug as prescribed (1 per day) it shut his liver down and the rest of the organs followed. He passed away a few days after discontinuing taking it. He was being treated for liver cancer, had cirrhosis, was bipolar and had had hep c for over 35 years. When there was some question by the oncologist treating his cancer about treating the hep c at the same time the liver gastro Dr Drake told my brother there were too many chiefs and not enough Indians in the fight and to listen to him. Listening to him and the drug Vosevi cost him his life. Loosing him took my life and our mom's life as well. I've contacted a few attorneys and none have wanted to pursue a lawsuit. Seems without dependent children there is no one to get money for. Our 87 year old mom was depending on him for help and I depended on him for a full and happy life. He also is very missed by his daughters and grandchildren.

  • WilliamSeptember 18, 2020 at 7:05 pm

    Took mavret over a year ago and been sick every since. Vomiting, fever, abdominal pain, burning of my eyes.

  • noraJuly 8, 2020 at 11:38 pm

    Mavyret RUINED MY LIFE ! I await the class action suit that is sure to come!

  • TomOctober 1, 2019 at 1:15 am

    I'm cured of hep c but I'm now itch all over hair grows funny and I'm loosening hair in places I gain fat in places for no reason and sick a lot I have a lot of things as I never had before In over 40 years of having hep c something's wrong and I'm blaming marvel i need help.

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories